Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 24, NWS Tucson, AZ

July 27, 2004Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2004, 12:00 AM MST for Pima County, Santa Cruz County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2004, 12:00 AM MST (07:00 UTC)
Expired
Jul 27, 2004, 12:45 AM MST
In force
45 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 10 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 7.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2004-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2004-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2749 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 270700
SVRTWC
AZC019-023-270745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1200 AM MST TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PIMA COUNTY IN ARIZONA
  NORTHEASTERN SANTA CRUZ COUNTY IN ARIZONA

* UNTIL 1245 AM MST

* AT 1155 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES NORTHEAST OF SONOITA...OR ABOUT 28    
  MILES EAST OF GREEN VALLEY...MOVING SOUTH AT 15 TO 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SONOITA AT 1240 AM MST

DAMAGING WINDS OF 60 MPH OR GREATER CAN BE EXPECTED. GO INSIDE A
STRONG BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3195 11045 3194 11068 3165 11073 3164 11046

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:29 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 26, 9:29 PM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
929 PM MST MON JUL 26 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA
WILL PROVIDE SCATTERED THUNDERSTORMS TO SOUTHEAST ARIZONA TONIGHT.
HIGH PRESSURE ALOFT WILL BUILD SOUTH OF THE AREA THIS WEEK. A DRYING
TREND WILL RESULT WITH THUNDERSTORM ACTIVITY CONFINED MAINLY NEAR
THE MOUNTAINS BY THE END OF THE WEEK. A RETURN TO A MORE SEASONAL
MONSOON PATTERN IS EXPECTED LATE THIS WEEKEND AND DURING THE
FOLLOWING WEEK AS THE HIGH PRESSURE CENTER MOVES NORTHWARD.
&&

.DISCUSSION...RADAR CONTINUED TO INDICATE SOME SHOWERS AND
THUNDERSTORMS ACROSS SOUTHEAST ARIZONA THIS EVENING. A FEW AREAS
RECEIVED SOME LOCALLY HEAVY DOWNPOURS BUT NOT ENOUGH YET TO WARRANT
ANY WARNINGS OR ADVISORIES. THE VAMORI WASH NEAR KOM VO IN CENTRAL
PIMA COUNTY CRESTED BETWEEN 4 AND 5 PM MST AND WAS ON ITS WAY DOWN.
ACTIVITY SOUTH OF THE BORDER WAS MINIMAL THIS EVENING...SO DO NOT
EXPECT ANOTHER INCREASE IN THE VAMORI WASH TONIGHT. SHOWERS AND
THUNDERSTORMS CONTINUED TO PUSH SOUTHWARD OFF THE RIM COUNTRY INTO
THE CENTRAL DESERTS OF ARIZONA. THE STEERING FLOW WILL REMAIN OUT OF
THE NORTH/NORTHWEST...SO COULD SEE A FEW STORMS CURRENTLY OVER
YAVAPAI COUNTY NORTH OF PHX REACH OUR CWA LATER TONIGHT.
OTHERWISE...IT APPEARED THAT THE ACTIVITY WAS DIMINISHING. LATEST
MODELS WERE STILL SUGGESTING A DECREASE IN THUNDERSTORMS THE NEXT
FEW DAYS AS DRIER AIR TO OUR WEST SHIFTS EASTWARD. THE HIGH PRESSURE
RIDGE OFF THE WEST COAST EVENTUALLY WEAKENS BY THE WEEKEND. GFS
MODEL DEEPENS A TROUGH OF LOWER PRESSURE ALONG THE WEST COAST BY
NEXT MONDAY WITH THE RIDGE AMPLIFYING OVER THE SOUTHWEST. AS A
RESULT...SHOULD SEE AN UPSWING IN THUNDERSTORMS EARLY NEXT WEEK.
ONLY MINOR CHANGES TO THE CURRENT FORECAST FOR TONIGHT CAN BE
EXPECTED.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jul 26, 12:15 PM MST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1215 PM MST MON JUL 26 2004

AZZ019-029>035-270700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE
COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1215 PM MST MON JUL 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...THE POTENTIAL FOR HEAVY RAINFALL IS NEAR NORMAL ACROSS
SOUTHEAST ARIZONA TODAY. THE POTENTIAL FOR STRONG DOWNBURST WINDS IS
NEAR NORMAL TODAY. DAYTIME HEATING IN COMBINATION WITH ABUNDANT
MOISTURE AND AN UPPER LEVEL DISTURBANCE WILL PROVIDE ALL OF
SOUTHEAST ARIZONA WITH A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING.

DISCUSSION...THE UPPER AIR SOUNDING AT TUCSON THIS MORNING DEPICTED
A PRECIPITABLE WATER VALUE OF 1.36 INCHES AND THEREFORE WAS ABOUT
0.20 INCHES LOWER VERSUS 24 HOURS AGO. THE PROFILE WAS AGAIN
UNSTABLE WITH A MODIFIED LIFTED INDEX VALUE NEAR MINUS 3 AND THE
MODIFIED SURFACE-BASED CAPE VALUE NEAR 800 J/KG. AREAS EAST OF
TUCSON HAD SIGNIFICANT CLOUD COVER THIS MORNING...HENCE PROHIBITING
HEATING AT MANY LOCATIONS. EVEN WITH THIS CLOUD COVER AN UPPER LEVEL
DISTURBANCE...MOVING ACROSS SOUTHEAST ARIZONA TODAY...WILL HELP TO PROMPT
THE DEVELOPMENT OF THUNDERSTORMS AGAIN THIS AFTERNOON AND EVENING.
THUNDERSTORM DEVELOPMENT FROM TUCSON EASTWARD...MAINLY NEAR
MOUNTAINS...HAS ALREADY BEGUN THIS MORNING. UPPER LEVEL HIGH
PRESSURE WAS CENTERED JUST WEST OF THE SOUTHERN CALIFORNIA COAST
THIS MORNING WITH A NORTHEAST MID LEVEL FLOW OVER SOUTHERN
ARIZONA. SHOWERS AND THUNDERSTORMS THAT DEVELOP THIS AFTERNOON ALONG
THE MOGOLLON RIM WILL MOVE TO THE SOUTHWEST LATER THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS HOLD THE POTENTIAL FOR WIND GUSTS IN
EXCESS OF 55 MPH ALONG WITH SMALL HAIL. IT APPEARS THAT THE MAIN
CONCERN WILL BE WITH REGARD TO LOCALLY HEAVY RAINFALL AGAIN TODAY.
RAINFALL AMOUNTS OF 1 TO 1.5 INCHES WILL BE POSSIBLE WITH THE
STRONGEST STORMS. THE BULK OF ANY PRECIPITATION THAT DEVELOPS SHOULD
DECREASE IN COVERAGE AND INTENSITY BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

A FAIRLY LOW-GRADE MONSOON PATTERN IS EXPECTED TUESDAY AND
WEDNESDAY. THE UPPER HIGH IS FORECAST TO BE POSITIONED OVER NORTHERN
BAJA BY WEDNESDAY AS A STRONG TROUGH OF LOWER PRESSURE MOVES ACROSS
THE NORTHERN ROCKIES. THIS PATTERN WILL LEAD TO DECREASED
THUNDERSTORM CHANCES ACROSS SOUTHEAST ARIZONA WEDNESDAY THROUGH
SATURDAY AS WELL AS A DRYING TREND. AN UPSWING IN THUNDERSTORM
ACTIVITY MAY OCCUR LATE NEXT WEEKEND AND INTO NEXT WEEK AS THE UPPER
HIGH REBUILDS NORTH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELSLAGER

In the hours before

Local storm report, Jul 26, 10:27 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1027 PM MST MON JUL 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     SAN MANUEL              32.61N 110.64W
07/26/2004                   PINAL              AZ   LAW ENFORCEMENT

            *** 1 INJ *** SIX TRAILER HOMES DAMAGED

&&

CWR

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 11:25 PM MSTFlash Flood WarningTWCPima65 min
Jul 27, 4:46 PM MSTFlash Flood WarningTWCGraham59 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.